Alert archive / Louisiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Lake Charles, LA

June 23, 2015Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 23, 2015, 7:16 PM CDT for Saint Landry Parish, Louisiana. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2015, 7:16 PM CDT (00:16 UTC)
Expired
Jun 23, 2015, 7:41 PM CDT
In force
25 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 108 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:21 PM CDTTSTM WND DMGOpelousas, LASHERIFFS DEPT REPORTS SEVERAL TREES DOWN IN TOWN AND ON HWY 182 AND 356.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS54 KLCH 240016
SVRLCH
LAC097-240100-
/O.NEW.KLCH.SV.W.0076.150624T0016Z-150624T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
716 PM CDT TUE JUN 23 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. LANDRY PARISH IN CENTRAL LOUISIANA...

* UNTIL 800 PM CDT

* AT 714 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED OVER OPELOUSAS...AND MOVING NORTHWEST AT 15 MPH. 
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. AT 710 PM
  CDT...THE PUBLIC ESTIMATED WINDS BETWEEN 60 AND 80 MPH NEAR I-49
  IN OPELOUSAS.

* LOCATIONS IMPACTED INCLUDE...
  OPELOUSAS...SUNSET...WASHINGTON...PRAIRIE RONDE AND LAWTELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3041 9207 3046 9224 3048 9224 3048 9226
      3068 9214 3056 9199
TIME...MOT...LOC 0014Z 119DEG 10KT 3052 9209 

$$

RUA
1 follow-up statement
913 
WWUS54 KLCH 240041
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
741 PM CDT TUE JUN 23 2015

LAC097-240051-
/O.CAN.KLCH.SV.W.0076.000000T0000Z-150624T0100Z/
ST. LANDRY LA-
741 PM CDT TUE JUN 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. LANDRY PARISH IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3041 9207 3046 9224 3048 9224 3048 9226
      3068 9214 3056 9199
TIME...MOT...LOC 0036Z 119DEG 10KT 3056 9217 

$$

RUA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:29 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 23, 6:29 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
629 PM CDT TUE JUN 23 2015

.DISCUSSION...
FOR THE 24/00Z TAF ISSUANCE.

&&

.AVIATION...
A WEAK DISTURBANCE MOVING AROUND AN UPPER LEVEL RIDGE HAS SPARKED
A COMPLEX OF SHOWERS AND STORMS MOVING WESTWARD ACROSS THE
ATCHAFALAYA BASIN. THIS ACTIVITY WILL BE AFFECTING THE KLFT/KARA
TAF SITES THROUGH ABOUT 24/02Z. FREQUENT LIGHTNING AND SHIFTING
WIND GUSTS AROUND 25 KNOTS MAY OCCUR WITH THIS ACTIVITY. BY
24/03Z...LOSS OF DAYTIME HEATING WILL DISSIPATE ANY REMAINING
CONVECTIVE ACTIVITY...WITH MAINLY VFR CONDITIONS FOR THE REMAINDER
OF THE NIGHT. LOOKS LIKE A SIMILAR SET UP ON WEDNESDAY WITH
ANOTHER WEAK DISTURBANCE MOVING AROUND THE RIDGE TO PROVIDE LATE
IN THE AFTERNOON SCATTERED SHOWERS AND STORMS.

RUA

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE JUN 23 2015/

SYNOPSIS...A SHORT WAVE IS PROGRESSING WESTWARD IN THE EASTERLY
FLOW INTO ACADIANA AND WILL BE MOVING INTO SW LA IN A FEW HOURS.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE THIS EVENING...ENDING AROUND MIDNIGHT EXCEPT AROUND THE
ATCHAFALAYA BASIN.

SHORT TERM...RAISED POPS FOR WEDNESDAY INTO THE CHANCE CATEGORY
BUT NOT SO MUCH AS THE EURO IS GOING FOR. NOTED THAT K-INDICES
ARE EXPECTED TO CLIMB ABOVE THE 40 MARK WITH AMPLE DEEP MOISTURE
BROUGHT IN FROM THE EAST THANKS TO A MID LEVEL RIDGE OVER THE
SOUTHEASTERN STATES AND AN UPPER LEVEL LOW OVER THE SOUTHWESTERN
GULF.

LONG TERM...WEEKEND IS LOOKING RATHER WET WITH A DECENT CHANCE
FOR SHOWERS AND THUNDERSTORMS INTO MONDAY. THIS IS IN RESPONSE TO
AN UPPER LEVEL TROF DIGGING INTO THE MIDWEST AND DRIVING A WEAK
FRONTAL BOUNDARY INTO THE ARKLATEX EARLY SATURDAY, MOVING INTO THE
NEAR SHORE WATERS AS IT WASHES OUT ON SUNDAY.

NEXT WEEK IS LOOKING A BIT WETTER THAN NORMAL AS A WEAKNESS IS
LEFT IN THE UPPER LEVEL RIDGE WHILE AMPLE MOISTURE REMAINS OVER
THE AREA.

SWEENEY

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  95  74  93 /  20  40  30  20
LCH  75  92  76  90 /  20  40  10  20
LFT  75  92  75  90 /  20  50  10  30
BPT  75  91  76  91 /  10  30  10  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

AVIATION...07
Hazardous weather outlook, Jun 23, 4:34 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 AM CDT TUE JUN 23 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-240945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
434 AM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
LOUISIANA AND SOUTHEAST TEXAS. STORMS ENDING AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT AND MUGGY WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS.
HEAT INDEX FROM THE UPPER 90S TO AROUND 104 DEGREES. WEAK FRONT TO
APPROACH THE AREA TOWARDS SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 5:53 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 PM CDT TUE JUN 23 2015

LAZ033-045-053-232345-
IBERIA LA-UPPER ST. MARTIN LA-ST. LANDRY LA-
553 PM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IBERIA...
SOUTHEASTERN ST. LANDRY AND NORTHWESTERN ST. MARTIN PARISHES UNTIL
645 PM CDT...

AT 552 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MARINGOUIN TO 8 MILES
EAST OF BUTTE LA ROSE TO 7 MILES WEST OF BAYOU SORREL TO NEAR LAKE
FAUSSE POINTE TO NEAR CHARENTON...AND MOVING WEST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CATAHOULA...BREAUX BRIDGE...HENDERSON...LOREAUVILLE...LAKE PELBA...
LAKE FAUSSE POINTE...ATCHAFALAYA NATIONAL WILDLIFE REFUGE AND BUTTE
LA ROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3000 9147 2996 9147 2995 9178 2999 9179
      3010 9174 3022 9179 3050 9185 3050 9170
      3044 9164 3039 9162 3036 9165 3035 9163
      3026 9159 3024 9157 3023 9148 3020 9149
      3019 9147 3011 9147 3010 9138
TIME...MOT...LOC 2252Z 093DEG 12KT 3048 9158 3025 9155 3013 9145 3001
9156 2986 9157

RUA
Special weather statement, Jun 23, 6:46 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
646 PM CDT TUE JUN 23 2015

LAZ033-043>045-052-053-240030-
LAFAYETTE LA-IBERIA LA-UPPER ST. MARTIN LA-ST. LANDRY LA-ACADIA LA-
VERMILION LA-
646 PM CDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA...
NORTHEASTERN VERMILION...SOUTH CENTRAL ST. LANDRY...WEST CENTRAL ST.
MARTIN...LAFAYETTE AND NORTHEASTERN ACADIA PARISHES UNTIL 730 PM
CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OPELOUSAS TO JEFFERSON
ISLAND...AND MOVING SOUTHWEST AT 20 MPH.

HALF INCH HAIL AND WINDS NEAR 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...OPELOUSAS...ABBEVILLE...SCOTT...RAYNE...CARENCRO...CHURCH
POINT...BROUSSARD...YOUNGSVILLE...SUNSET...ERATH...DUSON...MAURICE...
GRAND COTEAU...CANKTON...BRANCH...MEAUX...COTEAU...RIDGE AND MIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3045 9232 2989 9218 3000 9189 3053 9200
TIME...MOT...LOC 2345Z 064DEG 17KT 3048 9208 2998 9198

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:22 PM CDTSpecial Weather StatementLCHVermilion38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.